Tuesday, 23 October 2012

Another Chemotherapy Side Effect?

As I mentioned in the last post, it has been a struggle in the last few weeks.  I am battling fatigue due to returning to work.  People see me return to work and assume I am fully healed.  They do not realize the exhaustion that I face on a daily basis.  This is only one component of my life that drains my energy.  On top of this, I am still a mother who worries about her family.  This worry also tires and drains me.  Because I seem healthy enough to be able to work, the majority of the household chores are falling on my shoulders again.  All these aspects combined with lots of family activity contribute to my fatigue.  There have been some extenuating circumstances thrown into the mix.  To be honest, some of these aspects of life create a feeling of anger within me.  I believe the anger springs from other people's lack of understanding and expectations that I should just return to "normal" immediately.  It's as if a switch should just be turned on and I'm completely better because the summer is over and I've returned to teaching my full load of music students.

The fatigue and exhaustion that I've been feeling have been a hurdle to trying to build my physical strength and stamina.  I want to get back to walking daily and at a brisk walk.  Unfortunately, I just don't have the energy.  This adds to my frustration with my body.  I have been feeling unhappy and dissatisfied.  I decided to search the internet to see if there is any correlation between chemotherapy and the "blues".  I was surprised and heartened to find the following link.


It is important to read this article completely as it provides a full understanding of what happens after the treatments are finished.  Society, myself included, think that chemotherapy side effects are all physical.  The thought is that as soon as the chemo regimine is finished, then the body can get on with healing.  I found it interesting that the article indicated that anger and depression can show up even years later after the treatments are finished.  I also found it interesting to read the statistics of the number of people who suffer a form of mental side effects much later.

When I started writing this blog, I indicated that I would write the blog until I was cured.  I've been receiving some pressure from numerous people to shut the blog down because it is no longer relevant.  Yes, I'm a lymphoma survivor.  Everyone who knows me believes that I am "cured". The reality is I am in remission. The lymphoma could return at any time. I remember my oncologist telling me that the first 18 months are the most crucial.  The odds of the lymphoma recurring are higher during that time.  My last cycle of chemotherapy ended on May 19.  This means that I am 5 months removed from treatment.  I will not be deemed "cured" until 5 or 6 years from now.  This blog has been a wonderful vehicle for me to be able to release my concerns, fears, worries and anxieties.  This was the reason I started it and the reason that I am continuing it.  Figuratively, it is like a steam pressure release valve.  As the pressure within builds, I write in my blog and it acts like  when the release valve is loosened and the steam pours out.

I have tried to be very sensitive to my family members and respect their feelings and privacy.  However, as I've mentioned before, our lives all intersect and impact each other.  I decided from the very beginning of my blog that I would share my experiences, thoughts and feelings whether they be raw and ugly or good and affirming.  Unfortunately, being diagnosed, treated and surviving lymphoma along with coping with life struggles is a process which encompasses a wide range of emotions and reactions.  I will continue to blog about my journey to being fully cured in 5 or 6 years.  There most likely will continue to be both good and bad situations and emotions along the way.  My hope is that someone else may one day read my blog and recognize they are not alone in their physical and emotional reactions to having lymphoma and going through the treatments for it.

No comments:

Post a Comment